Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 281, NWS Dodge City, KS

October 10, 20136 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 10, 2013, 7:29 PM CDT for 6 counties in Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2013, 7:29 PM CDT (00:29 UTC)
Expired
Oct 10, 2013, 8:30 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 7:33 PM CDTTSTM WND GST 632 Ene Johnson City, KS
Oct 10, 7:58 PM CDTTSTM WND GST 841 Ese Kendall, KSA TREE LIMB WAS BLOWN ONTO HOUSE ACROSS THE ROAD FROM THIS LOCATION. POWERLINES WERE ALSO BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 5:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS53 KDDC 110029
SVRDDC
KSC067-075-093-129-187-189-110130-
/O.NEW.KDDC.SV.W.0281.131011T0029Z-131011T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT THU OCT 10 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRANT COUNTY IN SOUTHWEST KANSAS...
  HAMILTON COUNTY IN SOUTHWEST KANSAS...
  WESTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
  MORTON COUNTY IN SOUTHWEST KANSAS...
  STANTON COUNTY IN SOUTHWEST KANSAS...
  WESTERN STEVENS COUNTY IN SOUTHWEST KANSAS...

* UNTIL 830 PM CDT/730 PM MDT/

* AT 625 PM MDT/725 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 12 MILES NORTHEAST OF COOLIDGE TO 7 MILES
  NORTHWEST OF ELKHART...AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...65 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MANTER...WILBURTON...RICHFIELD...SYRACUSE...ROLLA...JOHNSON CITY...
  FETERITA...HUGOTON...BIG BOW...KENDALL AND ULYSSES.

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR HAMILTON...STANTON...
AND MORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 10204 3827 10131 3699 10128 3700 10205
TIME...MOT...LOC 0028Z 225DEG 49KT 3824 10188 3713 10192

HAIL...0.75IN
WIND...65MPH

$$

UMSCHEID
3 follow-up statements
031 
WWUS53 KDDC 110042
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT THU OCT 10 2013

KSC067-075-093-129-187-189-110130-
/O.CON.KDDC.SV.W.0281.000000T0000Z-131011T0130Z/
STEVENS KS-STANTON KS-MORTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
742 PM CDT THU OCT 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
GRANT...HAMILTON...WESTERN KEARNY...MORTON...STANTON AND WESTERN
STEVENS COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

AT 639 PM MDT/739 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 10 MILES SOUTH OF TRIBUNE TO RICHFIELD...AND
MOVING NORTHEAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
FETERITA...HUGOTON...KENDALL...BIG BOW AND ULYSSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE CAPABLE OF PRODUCING
WIDESPREAD WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3827 10204 3827 10131 3699 10128 3700 10205
TIME...MOT...LOC 0041Z 225DEG 49KT 3835 10170 3724 10175

HAIL...0.75IN
WIND...70MPH

$$

UMSCHEID
410 
WWUS53 KDDC 110058
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT THU OCT 10 2013

KSC067-075-093-129-187-189-110130-
/O.CON.KDDC.SV.W.0281.000000T0000Z-131011T0130Z/
STEVENS KS-STANTON KS-MORTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
758 PM CDT THU OCT 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
GRANT...EASTERN HAMILTON...WESTERN KEARNY...EASTERN MORTON...EASTERN
STANTON AND WESTERN STEVENS COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

AT 757 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SELKIRK TO 12 MILES SOUTH OF BIG BOW...AND MOVING
NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...DOPPLER RADAR AND TRAINED WEATHER SPOTTERS.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ULYSSES.

LAT...LON 3765 10172 3827 10181 3827 10131 3699 10128
      3700 10181
TIME...MOT...LOC 0058Z 225DEG 49KT 3850 10147 3739 10154

HAIL...0.75IN
WIND...60MPH

$$

UMSCHEID
464 
WWUS53 KDDC 110129
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT THU OCT 10 2013

KSC067-075-093-129-187-189-110139-
/O.EXP.KDDC.SV.W.0281.000000T0000Z-131011T0130Z/
STEVENS KS-STANTON KS-MORTON KS-KEARNY KS-HAMILTON KS-GRANT KS-
829 PM CDT THU OCT 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRANT...EASTERN
HAMILTON...WESTERN KEARNY...EASTERN MORTON...EASTERN STANTON AND
WESTERN STEVENS COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3765 10172 3827 10181 3827 10131 3699 10128
      3700 10181
TIME...MOT...LOC 0129Z 225DEG 49KT 3879 10106 3768 10116

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 6:48 PM CDT, 41 minutes earlier.

Area forecast discussion, Oct 10, 6:48 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT Thu Oct 10 2013

...Updated for aviation discussion...

.SYNOPSIS...
ISSUED AT 333 PM CDT THU OCT 10 2013

This mornings upper air analysis showed a deep 500 millibar trough/
low pressure system situated near Las Vegas. A 110 knot jet at 250
millibars extended around the south and southeast quadrant of the
upper low which is helping kick the low east and northeast toward
the central High Plains this afternoon.  Surface low pressure was
deepening across east central and northeast Colorado where 3 hour
pressure falls of 3-4 millibars were noted by early afternoon. The
increasing pressure gradient across southwest Kansas has helped
increase southerly winds to near advisory levels by early afternoon.
Low level moisture return into the central high plains has been
fairly weak as expected as dewpoints have increased into the low to
mid 50s this afternoon.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 333 PM CDT THU OCT 10 2013

As the surface low continues to deepen this afternoon, a dryline
will also tighten up along the Kansas/Colorado border. Mid level
cooling will commence over eastern Colorado as the upper system
approaches. Model soundings are showing weak CAPE values on the
order of 400-500 j/kg. Given the strong wind flow, there will be
some strong shear through the 0-6 km layer. Any discreet
thunderstorms along the dryline early this evening could possibly
develop some rotation with better potential for severe hail. For the
most part, think that the greatest severe weather threat will be
some damaging thunderstorm wind gusts.  The 500 millibar low is
expected to track across central Colorado this evening and into
northwest Nebraska by Friday morning. With the axis of the upper jet
extending through west central and north central Kansas this
evening, the best area of upward vertical motion will extend from
west central Kansas northward in the left exit region of the upper
jet. Most of the thunderstorm development will be into west central
and northwest Kansas with scattered to isolated storms farther south
across southwest Kansas.

Winds have increased into advisory criteria speeds this afternoon
and expect them to stay up into the evening hours before the upper
system lifts out. Will keep the wind advisory intact through
expiration time at 04z and let the evening shift adjust and cancel
as necessary.

Much quieter weather can be expected across western Kansas on Friday
as the upper low/trough continues to lift out and westerly flow
aloft spreads over the central High Plains.  Dry downslope
conditions will result in sunny skies.  High temperatures will range
from the lower 70s along the Colorado border to the low 80s around
Medicine Lodge.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 323 PM CDT THU OCT 10 2013

Medium range models indicate an upper level trough of low pressure
lifting northeast out of the Dakotas into Canada to begin the period
Saturday. As it does so, drier air will filter southward into
western Kansas resulting in dry conditions across the area through
early Sunday. A secondary upper level trough is then projected
to dip southeast across the Pacific Northwest into the Great Basin
Region over the course of the weekend bringing the next reasonable
chance for precip to portions of western Kansas late Sunday. As the
upper level feature approaches, an area of high pressure is
expected to drift slowly east out of the Northern Plains into the
Upper Midwest slowly returning a southeast flow to western Kansas.
A subsequent moisture return will help increase moisture into
central and portions of southwest Kansas with dewpoints climbing
back up into the 50s(F) to possibly near 60F ahead of an
approaching cold front. As favorable dynamic support aloft
increases, periods of showers and thunderstorms are expected
late Sunday through Monday.

Near normal temperatures are expected Saturday, even as cooler air
filters southward into western Kansas in wake of a cold frontal
passage late Friday. The NAM/GFS/ECMWF show H85 temperatures falling
to just above 10C across central Kansas to near 15C in far southwest
Kansas. So, even with plenty of sunshine, look for highs only up
into the 60s(F) along the I-70 corridor to possibly the lower 70s(F)
closer to the Oklahoma border Saturday afternoon. A gradual warming
trend is then projected through Monday as the low level flow becomes
more southerly Sunday and southwesterly Monday drawing warmer air
northward into western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 644 PM CDT THU OCT 10 2013

Strong south winds at 30kts will persist ahead of a cold front.
A line of thunderstorms will develop along the front and sweep
across the TAF sites between 02 and 05z. South to southwest wind
gusts as high as 50 kts are possilble ahead and along the storm
line, along with blowing dust and brief heavy rain. After the front
passes, winds will shift to the southwest at 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  77  43  70 /  30   0   0   0
GCK  46  75  43  69 /  50   0   0   0
EHA  47  73  43  68 /  30   0   0   0
LBL  46  76  44  71 /  30   0   0   0
HYS  53  78  44  68 /  40   0   0   0
P28  57  82  49  73 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 1 AM CDT /Midnight MDT/ Friday FOR KSZ030-
031-043>046-061>065-074>080-084>088.

&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...JJohnson
AVIATION...Finch
Hazardous weather outlook, Oct 10, 4:37 AM CDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT THU OCT 10 2013

KSZ030-031-043>046-061>066-074>081-084>090-110945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
437 AM CDT THU OCT 10 2013 /337 AM MDT THU OCT 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF HIGHWAY 283 THIS
AFTERNOON INTO THIS EVENING. SEE THE LATEST URGENT WEATHER MESSAGE
FOR MORE DETAILS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN
KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. QUARTER SIZED
HAIL...WIND GUSTS AROUND 60 MPH...AND FREQUENT LIGHTNING WILL BE
THE MAIN CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
SUNDAY AFTERNOON THROUGH MONDAY EVENING. IT IS TOO EARLY TO TELL
IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED WEST OF HIGHWAY 283 THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 8:02 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Scott58 min
Oct 10, 8:17 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens58 min
Oct 10, 8:33 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott57 min
Oct 10, 8:53 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.